Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 77, NWS Buffalo, NY

July 29, 2021

NWS Buffalo, NY issued this special marine warning at Jul 29, 2021, 9:52 AM EDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 9:52 AM EDT (13:52 UTC)
Expired
Jul 29, 2021, 10:45 AM EDT
In force
53 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WHUS51 KBUF 291352
SMWBUF
LEZ040-041-061-291445-
/O.NEW.KBUF.MA.W.0077.210729T1352Z-210729T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
952 AM EDT Thu Jul 29 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Erie from Ripley to Sturgeon Point...

* Until 1045 AM EDT.

* At 951 AM EDT, strong thunderstorms were located along a line
  extending from near Lake Erie Beach to near Dunkirk to 13 nm west
  of Van Buren Point to 16 nm north of Erie, moving east at 35 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Van Buren Point, Lake Erie Beach, Dunkirk, Barcelona, Ripley and
  Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4228 7973 4234 7982 4248 7985 4253 7973
      4251 7938 4270 7917 4267 7898 4266 7901
      4263 7902 4259 7907 4253 7912 4250 7922
      4246 7932 4238 7943 4229 7963
TIME...MOT...LOC 1351Z 286DEG 36KT 4268 7918 4251 7936 4253 7970 4240
8007

HAIL...0.00IN
WIND...40KTS

$$

JJR
2 follow-up statements
018 
FZUS71 KBUF 291419
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1019 AM EDT Thu Jul 29 2021

LEZ040-041-061-291445-
/O.CON.KBUF.MA.W.0077.000000T0000Z-210729T1445Z/
1019 AM EDT Thu Jul 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT...

For the following areas...
  Lake Erie from Ripley to Sturgeon Point...

At 1018 AM EDT, strong thunderstorms were located along a line
extending from 8 nm south of Wanakah to 9 nm southeast of Sunset Bay
to Dunkirk to near Ripley, moving east at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Van Buren Point, Lake Erie Beach, Dunkirk, Barcelona, Ripley and
Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4228 7973 4234 7982 4248 7985 4253 7973
      4251 7938 4270 7917 4267 7898 4266 7901
      4263 7902 4259 7907 4253 7912 4250 7922
      4246 7932 4238 7943 4229 7963
TIME...MOT...LOC 1418Z 286DEG 36KT 4261 7885 4244 7903 4246 7937 4233
7974

HAIL...0.00IN
WIND...>34KTS

$$

JJR
959 
FZUS71 KBUF 291443
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1043 AM EDT Thu Jul 29 2021

LEZ040-041-061-291453-
/O.EXP.KBUF.MA.W.0077.000000T0000Z-210729T1445Z/
1043 AM EDT Thu Jul 29 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1045 AM EDT...

The affected areas were... 
  Lake Erie from Ripley to Sturgeon Point...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4228 7973 4234 7982 4248 7985 4253 7973
      4251 7938 4270 7917 4267 7898 4266 7901
      4263 7902 4259 7907 4253 7912 4250 7922
      4246 7932 4238 7943 4229 7963
TIME...MOT...LOC 1443Z 286DEG 36KT 4255 7857 4238 7875 4240 7909 4227
7946

$$

JJR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 29, 8:34 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 29, 8:34 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
834 AM EDT Thu Jul 29 2021

.SYNOPSIS...
A cold front passage will bring showers and thunderstorms today,
with some showers possible through Friday morning. Cooler weather
will prevail Friday and Saturday as high pressure builds back across
the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Impressive mid level shortwave trough and associated surface cold
front will cross the region today. Currently associated convection
upstream across southern Ontario heading east toward the region.
This slug of moisture will move across Western New York this
morning, producing a soaking rainfall along with some embedded
thunderstorms. Rainfall amounts are expected to average between
a half inch and an inch. The area should weaken some as it moves
east across Rochester late this morning into early afternoon.

Second shot of convection should evolve during the afternoon
and this evening as surface cold front crosses the region.
Atmosphere will likely have enough time to recover for the
morning activity with at least moderate instability developing.
Shear profiles will be sufficient for at least some potential
for some stronger thunderstorms, mainly along the western
Southern Tier where a marginal risk is outlooked by SPC.

There may be a few lingering showers tonight, especially south of
the lakes where some upslope/lake enhancement may develop within
incoming colder airmass.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Stagnant upper air pattern throughout the short term period will
place a longwave trough over the Northeastern United States,
supporting unseasonably cooler weather throughout the entirety of
the period.

Looking further into the details, the shortwave trough axis and
corresponding surface low that crossed the region the day and night
prior, will be exiting the Northeastern United States Friday
morning. This will place the region under general northwesterly
flow, which will advect in much cooler air into the region causing
temperatures at 850mb to drop into +7-9C range by Friday morning.
Left over moisture along with the cooler temperatures will support
lake enhanced showers southeast of both lakes Friday morning.
Meanwhile, surface high pressure to the west over the western Great
Lakes will begin to slide southeast, influencing the region with its
subsidence and dry air. That said, the dry air filtering across the
region Friday will cause lake enhanced rain shower activity to
subside. Additionally, the dry air will promote sunny skies Friday,
though northwesterly flow along with cold air advection will keep
temperatures at bay, with highs warming up into the mid to upper
60s.

High pressure will then slide southeast over the Central Great Lakes
and Ohio Valley Friday night, which will continue to promote
northwesterly winds across the region. Some lake effect clouds may
develop southeast of both lakes overnight, though showers are not
expected as low inversion heights should prevent lake effect rain
showers. Otherwise, temperatures Friday night will fall into the mid
40s across the higher terrain in the interior Southern Tier and
North Country, with a range of 50s along the Lake Plains, and some
low 60s along the immediate lake shores.

High pressure will then shift east-southeast across the Ohio Valley
into the Mid-Atlantic Saturday, which will maintain dry weather
through the majority of the day on Saturday. Meanwhile, the next
shortwave will begin to rotate through the upper level trough aloft
Saturday morning, initially placing its associated surface low and
fronts across the Upper Great Lakes. This new system will then slide
southeast across the Central Great Lakes Saturday, reaching WNY by
Saturday evening. As both the shortwave trough and surface low
approach the region Saturday night, expect chances for showers to
increase from northwest to southeast. An abundance of cloud cover
Saturday night will modulate temperatures, promoting lows ranging in
the 50s, and a few low 60s along the immediate lakeshores.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Longwave trough aloft over the Northeastern United States will
continue to promote unseasonably cooler temperatures throughout the
long term period with highs ending the weekend and starting the new
work week in the upper 60s and low 70s. Slight warming by the end of
the period will create highs in the mid to upper 70s, by mid week.

Otherwise, with the longwave pattern overhead a couple of shortwaves
will pass through during the weekend and first half of the work
week. The first shortwave (previously mentioned in the short term
discussion) will pass its surface low and attendant cold front
across the region Sunday ahead of the shortwave trough axis. This
will promote likely PoPs Sunday. Then chances for showers continue
Sunday night as the shortwave trough axis crosses overhead of the
area.

Monday and Tuesday, surface high pressure and ridging aloft will
promote a period of dry weather. Meanwhile, the next shortwave and
surface low will pass across the Hudson Bay Monday night. As both
features travel east, the associate surface cold front will travel
east across Ontario and the Central Great Lakes Tuesday, before
crossing the area Wednesday. This will allow for chances for showers
to return Wednesday.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Showers and embedded thunderstorms will start to spread into western
New York by 12z or a bit before and then move east through early
afternoon impacting most TAF sites with a period of MVFR or lower
vsbys in TSRA. This activity will likely end for a time early this
afternoon, before another round of showers and thunderstorms
developing later this afternoon into this evening as a cold front
moves through with MVFR cigs. After midnight tonight, the convection
will wind down with only scattered showers, but cigs remaining MVFR
or lower.

Outlook...

Friday...MVFR/VFR. A chance of showers with lingering clouds south
of the lakes.
Saturday...VFR.
Sunday...MVFR. Showers likely.
Monday...VFR.

&&

.MARINE...
A general light southerly flow this morning will freshen from the
southwest this afternoon with a chop developing on both Lake Erie
and Lake Ontario, especially offshore into international waters. A
cold front will cross the lower Great Lakes early tonight. Winds
will increase from the north and northwest tonight into Friday and
may near 20 knots. Small Craft Advisories will be needed later
tonight into the Friday time frame as a broader onshore flow
develops especially on Lake Ontario.

High pressure moving in will bring somewhat lighter winds Friday
night and Saturday, but choppy conditions will likely continue
especially on Lake Ontario.

Colder air coming across the lakes pushing delta Ts to near 18C
Friday and Friday night, but relatively low equilibrium level and
less than ideal gradient flow suggest a very low, but non-zero risk
for waterspouts during that time period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel/TMA
MARINE...TMA
Hazardous weather outlook, Jul 29, 9:45 AM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
945 AM EDT Thu Jul 29 2021

NYZ019>021-301345-
Chautauqua-Cattaraugus-Allegany-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. Thunderstorms
may produce damaging wind gusts and heavy rainfall with localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-010>014-085-301345-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-006-301345-
Niagara-Oswego-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a high swim risk along the beaches of Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-301345-
Orleans-Monroe-Wayne-Northern Cayuga-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a high swim risk along the beaches of Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-301345-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-301345-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. The primary
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:59 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua61 min
Jul 29, 10:15 AM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie60 min
Jul 29, 4:17 PM EDTBeach Hazards StatementBUFCayuga, Monroe, Niagara, Orleans, Oswego, Wayne30 hr
Jul 29, 4:17 PM EDTSmall Craft AdvisoryBUF27 hr

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.